A woman in her 30s presented to our emergency department with vomiting and lethargy after an intentional ingestion of unknown antimicrobial pills which was later found to be dapsone. The patient developed cyanosis, hypoxia and tachycardia due to acute methaemoglobinaemia (level of 30.9% on venous blood gas analysis). As dapsone is notorious for prolonged and rebound methaemoglobinaemia, she was managed with repeated doses of intravenous methylene blue and oral multidose activated charcoal which warranted elective intubation and intensive care unit admission. Subsequent drug-induced hepatitis and delayed dapsone-induced haemolysis were managed conservatively. She was discharged in a stable condition with outpatient follow-ups. Physician familiarity with the nuances of this rare condition and its complications contributes to better patient care.
- Adult intensive care
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors SZ wrote the first draft. SZ, SNK, AOMY, MWK reviewed the patient, reviewed the first draft and added critically important intellectual data. All authors contributed equally to the creation of this manuscript; each fulfilled criteria as established by the ICMJE.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.